HOME Recipes

Paracetamol, too many overdose cases, Aussie report suggests prescription requirement

Rome, September 16 – Paracetamol, a drug that has repeatedly hit the headlines for the damage that can result from its improper use, is back in the news. To draw attention to the drug (over the counter) is a report by independent experts published two days ago by Administration of therapeutic productsnotthe Australian regulatory authority, which found a “worrying increase” the misuse of paracetamol in the country, particularly among adolescents and young adults and more frequently among women and girls.

The main risks, according to the Australian report, stem from overdose, which causes 40 to 50 deaths each year below, about half of which is due to liver failure. This does not mean that paracetamol is a dangerous drug, but simply that the wide use made of it and the misuse that often ensues poses a risk to the health of citizens.

Paracetamol is one of the most widely used drugs with antipyretic and analgesic action in the world (also in Italy it is included in the list of the 50 best-selling drugs) and its safety and tolerability profile is well established, even in children . It is generally used for the treatment of mild to moderate pain associated with headaches, toothaches, menstruation, cold syndromes, back pain, osteoarthritis and fever. Possible side effects, at the recommended dosage, are modest and rarely observed and mainly include skin rashes and hematological disorders.

However, due to improper use, cases of paracetamol overdose “Represents the majority of hospitalizations for poisoning in people over 10 years old”, read the report. The increases were greatest in people aged 10 to 24 and in women, “Which represented two-thirds of hospitalizations”.

Paracetamol poisoning and more particularly intentional overdose is “2-3 times more common in women than men, with a notable increase in events involving adolescents over the period 2019-2021” and is currently “nearly twice as common as unintentional overdoses”.

Survival rates after an overdose of acetaminophen are excellent, but “Only if medical attention is requested within six hours” say the experts. Otherwise, there is a serious risk of liver damage and sometimes death.

The Australian report also found that intentional overdose among young people is linked to the availability of acetaminophen at home, and the ease of purchase without a prescription contributed to the poisoning. The most severe cases have occurred after ingestion of modified-release acetaminophen compared to immediate-release acetaminophen, since modified-release tablets contain a higher dose that is slowly released in the body over several hours. Therefore, the authors of the report recommended “Raise awareness on the safe storage of medicines and reduce stocks of unwanted medicines at home” and of “Limit the purchase of acetaminophen without a prescription to adults 18 years and older”.

As for modified-release paracetamol – available over the counter in Australia but banned in Europe, where sales were suspended in 2017 due to the risks of a possible overdose – the report recommends making this drug subject to the obligation to buy with a prescription. .

Leave a Comment